Format

Send to

Choose Destination
Arch Dis Child. 2009 Dec;94(12):968-9. doi: 10.1136/adc.2008.145052.

Hypoglycaemic syncope in children secondary to beta-blockers.

Author information

1
Royal Hospital for Sick Children, Dalnair Street, Glasgow G3 8SJ, UK. tarique@doctors.org.uk

Abstract

It has been reported that young children taking beta-blockers may be at risk of hypoglycaemia when fasting. However, hypoglycaemia is not listed as a side effect of beta-blockers in the British National Formulary for Children. We present five patients (out of approximately 570 patients at our institution who were prescribed regular beta-blockers over the same time period) who had severe hypoglycaemic episodes whilst taking beta-blockers for prevention of arrhythmia. We demonstrate how such an episode may be misinterpreted as an arrhythmic event and how this could lead to inappropriate escalation of medical therapy or even implantation of an automatic implantable cardiac defibrillator.

PMID:
19933605
DOI:
10.1136/adc.2008.145052
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center